Ask the Diabetes Educator Archive

9/23/03

Q:
Today was my last day of 36 external radiation treatments for esophgeal and upper stomach cancer. During this time, my blood sugar became very erratic with highs over 300 and one as low as 27 (glad I woke up). Nurses and doctors tried varying my insulin dosage. Mixed results. For example an attempt to prevent lows in the 30's in the afternoon (when I nap),the evening insulin was cut from 30,20 to 15,15 (R,N). The next day I had a low of 26 at 10:00 a.m.!!! My question becomes, is there any known (published) relationship between erratic blood sugars and effects due to external radiation?

A:
Unfortunately, I do not have references, but certainly this is not an uncommon phenomenon. Labile blood sugars occur with illness and any changes in routine. Responses to radiation are individual, but certainly it creates a form of demand on your body. I would suggest that while undergoing treatment, you may want to decrease your R when you know you go low. I would also suggest you inquire about changing your insulin to Lantus and Humolog or Novolog; you may find better control. I'm going to assume that you are being very diligent about your food intake; more protein with legumes as a focus may prove stabilizing during this time, avoiding refined carbohydrates. Remember to stay well hydrated; 2-4 qts/day should be a target.



Get Our Newsletter

Accountability